Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 4, NWS Topeka, KS

March 29, 20224 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2022, 8:10 PM CDT for 4 counties in Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2022, 8:10 PM CDT (01:10 UTC)
Expired
Mar 29, 2022, 8:45 PM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:57 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

805 
WUUS53 KTOP 300110
SVRTOP
KSC045-059-087-139-300145-
/O.NEW.KTOP.SV.W.0004.220330T0110Z-220330T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
810 PM CDT Tue Mar 29 2022

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Kansas...
  Jefferson County in northeastern Kansas...
  Douglas County in east central Kansas...
  East central Osage County in east central Kansas...

* Until 845 PM CDT.

* At 809 PM CDT, severe thunderstorms were located along a line
  extending from near Denton to near Williamstown to near Pomona
  Lake, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lawrence, Ottawa, Baldwin City, Oskaloosa, Eudora, Overbrook,
  Lyndon, Centropolis, Perry, McLouth, Pomona, Nortonville,
  Lecompton, Clinton, Winchester, Lone Star, Pleasant Grove, Vinland,
  Williamstown and Pomona Lake.

This includes the following highways...
 Interstate 35 between mile markers 188 and 192.
 Kansas Turnpike between mile markers 190 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 9506 3863 9518 3859 9569 3887 9550
      3895 9550 3898 9548 3942 9541 3942 9518
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3895 9509 3898 9508 3899 9506
      3888 9505
TIME...MOT...LOC 0109Z 249DEG 32KT 3971 9523 3902 9531 3862 9557 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Flanagan
2 follow-up statements
861 
WWUS53 KTOP 300125
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
825 PM CDT Tue Mar 29 2022

KSC045-059-087-139-300145-
/O.CON.KTOP.SV.W.0004.000000T0000Z-220330T0145Z/
Franklin-Jefferson-Douglas-Osage-
825 PM CDT Tue Mar 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN FRANKLIN...EASTERN JEFFERSON...DOUGLAS AND EAST
CENTRAL OSAGE COUNTIES...

At 823 PM CDT, severe thunderstorms were located along a line
extending from near Lewis And Clark Village to 4 miles southwest of
Tonganoxie to 5 miles west of Centropolis, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 8:15pm, trained weather 
         spotter reported quarter size hail 4 miles west of 
         Overbrook.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lawrence, Ottawa, Baldwin City, Oskaloosa, Eudora, Overbrook, Lyndon,
Centropolis, McLouth, Pomona, Lecompton, Clinton, Winchester, Lone
Star, Pleasant Grove, Vinland, Williamstown, Pomona Lake, Clinton
Lake and Globe.

This includes the following highways...
 Interstate 35 between mile markers 188 and 192.
 Kansas Turnpike between mile markers 193 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9550 3909 9535 3942 9531 3942 9518
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3895 9509 3898 9508 3899 9506
      3888 9505 3884 9506 3863 9518 3859 9569
      3887 9550
TIME...MOT...LOC 0123Z 248DEG 33KT 3954 9509 3907 9514 3870 9544 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Flanagan
275 
WWUS53 KTOP 300144
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
844 PM CDT Tue Mar 29 2022

KSC045-059-087-139-300153-
/O.EXP.KTOP.SV.W.0004.000000T0000Z-220330T0145Z/
Franklin-Jefferson-Douglas-Osage-
844 PM CDT Tue Mar 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
EASTERN JEFFERSON...DOUGLAS AND EAST CENTRAL OSAGE COUNTIES WILL
EXPIRE AT 845 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3892 9550 3909 9535 3942 9531 3942 9518
      3897 9519 3896 9517 3898 9516 3897 9513
      3897 9511 3895 9509 3898 9508 3899 9506
      3888 9505 3884 9506 3863 9518 3859 9569
      3887 9550
TIME...MOT...LOC 0143Z 249DEG 32KT 3960 9488 3913 9493 3876 9523 

$$
Flanagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 29, 7:45 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
745 PM CDT Tue Mar 29 2022

.UPDATE...
Issued at 745 PM CDT Tue Mar 29 2022

Will let the wind advisory expire at 8 pm as obs are showing wind
speeds below advisory levels. RH values across north central KS
have also begun to recover with values above 30 percent. So will
go ahead and cancel the red flag warning too. Unfortunately winds
behind the front are likely to remain strong with northwest winds
gusting over 30 MPH through the day Wed.

UPDATE Issued at 556 PM CDT Tue Mar 29 2022

Storms have struggled to strengthen to severe levels thus far.
However some intensification could occur as the low level jet
strengthens this evening. So we expect the risk for severe weather
to continue as a somewhat linear system moves east across eastern
Kansas. Damaging winds and large hail continue to be the main
concern. We can't rule out a tornado either as the low level
hodograph elongates in response to the strengthening low level
jet.

&&

.DISCUSSION...
Issued at 239 PM CDT Tue Mar 29 2022

Early spring storm system bringing a variety of conditions over the
next 24 hours. Warm front had pushed north into northeast Kansas at
18Z with dewpoints in the 50s in the warm sector. Surface low
pressure centered over south-central Nebraska bringing dry air noted
on 12Z DDC sounding northeast into central Kansas with dewpoints
into the 20s and 30s. Observations into southwest Kansas indicate
some visibility restrictions likely from blowing dust while temps
were steady in the 40s in northwest Kansas. At least a few hours of
Red Flag Warning conditions and Advisory-level winds remain on track
locally though conditions may become less extreme by sunset and
headlines could be canceled early.

Main focus through tonight is on thunderstorms. Main forcing
mechanism early on looks to be dry line convergence in south-central
Kansas late this afternoon with storms spreading northeast into the
early evening, then cold frontal convergence pushing in after sunset
from northwest to southeast. Instability builds to around 1000 J/kg
with decent mid-level lapse rates for an initial hail threat though
winds look to be more of a concern in the mid-evening to overnight
with a more linear forcing. An increasing low-level jet looks to
ramp 0-1 km SRH up to 100-250 J/kg and would support at least some
concern for brief tornadoes on maturing bows. If early evening
storms can become more widespread, eastern areas could see a few
rounds of storms and some locally heavy rains. Instability should
wane late tonight but some thunder could linger to around sunrise in
southeastern locations.

Precip chances linger much of Wednesday as northern branch energy
rotates southeast behind the southern branch wave with steady to
cooling surface temps through the day. Precip type should be rain
Wednesday though the cooling column brings some light wintry precip
potential to northern locations Wednesday night. The next precip
chance remains on track for late Friday into early Saturday with a
mainly rain chance, with minor potential for some instability to
return late in weekend into early next week as the next wave passes
through. Zonal flow brings temps back to around normal by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 556 PM CDT Tue Mar 29 2022

Timing TS at the terminals is based on the CAMs which seem to have
a reasonable handle on the ongoing convection. Some MVFR CIGS are
forecast to move in behind the front overnight and linger into
Wed morning. Some improvement in the CIGS is forecast Wednesday
thanks to some low level dry air advection. Confidence in coverage
of SHRA Wednesday is low so may just include a VCSH for TOP and
FOE where the higher probability for precip is.

&&

.FIRE WEATHER...
Issued at 239 PM CDT Tue Mar 29 2022

Strong south-southwest winds bringing dry air into north-central
Kansas early this afternoon. RH values are a bit slower to fall
than expected but Red Flag conditions should yet verify for a few
hours, though eastern areas of the Warning look much less extreme.
RH values recover quickly this evening though a front will bring a
wind shift to the northwest by midnight, with speeds around 15 MPH
expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for KSZ008-020>022-
034>040-054>056-058-059.

Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020-
021-034-035.

&&

UPDATE...Wolters
DISCUSSION...65
AVIATION...Wolters
FIRE WEATHER...65
Hazardous weather outlook, Mar 29, 2:49 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
249 PM CDT Tue Mar 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
249 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

South winds will be sustained at 25 to 30 MPH with gusts around
45 MPH along and south of a line from Belleville to Lawrence into
early this evening. A Wind Advisory is in effect for this area
through 8 PM.

Warm and dry air will be brought in by the strong south winds
will result in elevated fire danger conditions as most fuels
remain dormant and dry. A Red Flag Warning is in effect until 9 PM
along and west of a line from Washington to Abilene. Very High
fire danger exists east of this line to along a line from
Marysville to Topeka to Emporia.

Thunderstorms are possible through late tonight. Some of these
storms may be severe, mainly from 7 PM to 1 AM east of a line from
Washington to Abilene. Hail up to an inch in diameter and wind
gusts around 60 MPH will be the main hazards, however a few brief
tornadoes will also be possible, mainly east of a line from Valley
Falls to Council Grove. The severe weather threat slowly shifts
east through the night. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 29, 6:55 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
655 PM CDT Tue Mar 29 2022

KSZ038-039-054-055-300030-
Wabaunsee-Shawnee-Lyon-Osage-
655 PM CDT Tue Mar 29 2022

...Strong thunderstorms will impact portions of western Shawnee,
Wabaunsee, western Osage and northern Lyon Counties through 730 PM
CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Americus. Movement was east
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rossville, Eskridge, Dover, Silver Lake, Burlingame, Americus, Maple
Hill, McFarland, Harveyville, Reading, Paxico, Allen, Admire,
Willard, Bushong and Keene.

This includes the following highways...
 Interstate 70 between mile markers 330 and 353.
 Kansas Turnpike between mile markers 135 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.

&&

LAT...LON 3850 9633 3919 9624 3919 9612 3920 9610
      3918 9607 3916 9606 3916 9609 3914 9604
      3913 9604 3920 9603 3922 9579 3850 9587
TIME...MOT...LOC 2355Z 264DEG 34KT 3917 9617 3854 9625

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Teefey
Local storm report, Mar 29, 7:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 S ALLEN               38.57N 96.17W
03/29/2022  M0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

NG
Local storm report, Mar 29, 7:22 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     2 NNE ROSSVILLE         39.16N 95.94W
03/29/2022  E60 MPH          SHAWNEE            KS   TRAINED SPOTTER

&&

NG
Local storm report, Mar 29, 7:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
752 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     1 E MERIDEN             39.19N 95.56W
03/29/2022  E60 MPH          JEFFERSON          KS   TRAINED SPOTTER

&&

SMB
Local storm report, Mar 29, 7:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     3 NNE TOPEKA            39.09N 95.66W
03/29/2022  E60 MPH          SHAWNEE            KS   PUBLIC

&&

SMB
Local storm report, Mar 29, 8:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 PM CDT TUE MAR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 SSE SCRANTON          38.72N 95.72W
03/29/2022  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

&&

NG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:09 PM CDTSevere Thunderstorm WarningTOPCoffey, Jackson, Lyon, Osage, Pottawatomie, Shawnee and 1 more36 min
Mar 29, 7:38 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Shawnee37 min
Mar 29, 8:00 PM CDTSevere Thunderstorm WarningTOPLyon, Osage30 min
Mar 29, 8:00 PM CDTTornado WarningTOPJefferson30 min
Mar 29, 8:12 PM CDTAreal Flood AdvisoryTOPLyon5 hr
Mar 29, 8:30 PM CDTSpecial Weather StatementTOPLyon, Osage45 min
Mar 29, 8:37 PM CDTAreal Flood AdvisoryTOPOsage77 min
Mar 29, 8:42 PM CDTSpecial Weather StatementTOPDouglas33 min
Mar 29, 9:14 PM CDTSpecial Weather StatementTOPLyon31 min
Mar 29, 9:19 PM CDTSpecial Weather StatementTOPDouglas26 min
Mar 29, 9:37 PM CDTAreal Flood AdvisoryTOPDouglas2 hr
Mar 29, 9:38 PM CDTSpecial Weather StatementTOPOsage37 min
Mar 29, 9:54 PM CDTFlash Flood WarningTOPOsage3 hr
Mar 29, 10:29 PM CDTSpecial Weather StatementTOPAnderson61 min
Mar 29, 10:51 PM CDTSpecial Weather StatementTOPFranklin39 min
Mar 30, 12:47 AM CDTRiver Flood WarningTOPLyon, Osage7 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.